Alert archive / Pennsylvania / Flash Flood Warnings in 2021

Flash Flood Warning 37, NWS Pittsburgh, PA

August 31, 2021Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 31, 2021, 1:14 PM EDT for Westmoreland County, Pennsylvania. It was in force for 76 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2021, 1:14 PM EDT (17:14 UTC)
Expired
Aug 31, 2021, 2:30 PM EDT
In force
76 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 66 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 1:30 PM EDTFLASH FLOOD1 Ese Southwest Greensb, PAROADWAY FLOODED AT MT. PLEASANT RD AND PELLIS RD INTERSECTION.
Aug 31, 1:30 PM EDTFLASH FLOOD2 Ssw Georges Station, PASLATE CREEK IN HEMPFIELD TOWNSHIP EXCEEDED BANKFUL AND FLOODED THE ROADWAY NEAR 139 SLATE RUN RD
Aug 31, 1:37 PM EDTFLASH FLOODGreensburg, PAHIGHWAY 119 AND UNION CEMETERY RD FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

406 
WGUS51 KPBZ 311714
FFWPBZ
PAC129-311830-
/O.NEW.KPBZ.FF.W.0037.210831T1714Z-210831T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
114 PM EDT Tue Aug 31 2021

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Westmoreland County in southwestern Pennsylvania...

* Until 230 PM EDT.

* At 114 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Greensburg, Jeannette, Latrobe, McChesneytown-Loyalhanna, 
  Youngwood, Lawson Heights, Youngstown, Crabtree and Grapeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4037 7950 4036 7935 4029 7934 4027 7937
      4025 7952 4025 7957 4032 7964 4037 7958

FLASH FLOOD...RADAR INDICATED

$$

Brown
1 follow-up statement
967 
WGUS71 KPBZ 311821
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
221 PM EDT Tue Aug 31 2021

PAC129-311831-
/O.EXP.KPBZ.FF.W.0037.000000T0000Z-210831T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
221 PM EDT Tue Aug 31 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 230 PM EDT THIS AFTERNOON FOR 
CENTRAL WESTMORELAND COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4037 7950 4036 7935 4029 7934 4027 7937
      4025 7952 4025 7957 4032 7964 4037 7958

$$

JL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 12:43 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 31, 12:43 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1243 PM EDT Tue Aug 31 2021

.SYNOPSIS...
The remnants of Hurricane Ida will bring heavy rainfall and
potentially significant flood impacts to the Upper Ohio Valley
tonight into Wednesday. Cooler, drier air is expected after the
system passes Wednesday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Regional radar imagery shows a line of showers developing and
strengthening in area of modest CAPE (~500 J/kg) and along/near a
diffuse frontal boundary stretching along and just north of I-70.
With rainfall rates of up to 2 inches per hour possible, any
training segments will pose a flash flood risk. Total amounts in the
highest areas will likely be in the vicinity of 2 inches per HREF
probabilities, effectively saturating the ground in those areas
before tomorrow's rainfall. This convection should wane towards
dusk.

Attention then turns to the remnants of Ida and a potentially
significant flood event for the Upper Ohio Valley into the Allegheny
Mountains.

Ida is forecast to move into Appalachia Tuesday night before heading
off the Mid-Atlantic coast on Wednesday. Very high moisture content
associated with Ida will surge northward into the Upper Ohio Valley
along a strengthening frontal/baroclinic zone that will lie right
across the forecast area. Strong frontogenetical and isentropic lift
in the frontal zone in the right entrance region of the northern
stream jet will allow for a band of moderate-to-heavy rainfall to
develop and persist across the area. Run-over-run model guidance has
been consistent with placing the axis of heaviest rainfall in an area
stretching from the Mon Valley to areas northeastward such as
Uniontown and Connellsville and then into the Laurel Highlands. 24-
hour totals ending 8PM Wednesday look to be around or possibly in
excess of 6 inches in this heaviest axis, with rainfall totals
dropping off fairly precipitously to north and west.

The greatest uncertainty in the rainfall forecast will be across the
rainfall gradient , which will encompass the immediate Pittsburgh
metro area. HREF probabilities suggest rainfall amounts may be
upwards of 4 inches towards the southern portion of Allegheny
County, dropping significantly to perhaps just around 1 inch towards
the Beaver County border.

No changes are currently planned for the flash flood watch.
Officially the watch begins at 2am, though rain is expected to begin
before that. Wouldn't rule out a warning or two today with afternoon
convection or this evening as the initiate wave of Ida rainfall
approaches the area.

As far as impacts, we're anticipating a somewhat similar scenario to
significant tropical systems of the past such as Gordon (2018) or
even Francis/Ivan (2014). The similarities exist within rainfall
totals and duration, though the axis of heaviest rainfall will
likely be slightly farther southeast than it occurred with Francis
or Ivan. This will cause significant rises in the Monongahela River
and its tributaries such as the Youghiogheny and Cheat Rivers.
Additionally, flash flooding is likely in those surrounding areas
with many smaller streams likely going to exceed bankful. If you live
in a flood prone area, please have an emergency plan in place and
methods for receiving warning information.

Rainfall should begin to exit eastern Ohio and NW PA by noon
Wednesday, eventually exiting the entire Pittsburgh forecast area by
tomorrow evening once Ida shifts off and cool, drier air ensues.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
Rain associated with Ida will end by sunset Wednesday, or soon
thereafter. Significantly cooler and drier air will filter in behind
the front and Ida as a rather amplified trough-ridge-trough longwave
pattern develops across the mid-latitudes of North America and
strong high pressure builds across the Great Lakes. Temperatures
should cool into the 50s by dawn Thursday as a result and only rise
back into the 70s during the day under a mostly clear sky and much,
much "crisper" air.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Labor Day Weekend looks to be mostly pleasant for the Upper Ohio
Valley and Allegheny Mountains. The longwave pattern begins to
dampen, with the Pittsburgh forecast area placed in general WNW flow
aloft. Surface high pressure will be in place on Friday beginning to
shift towards New England over Sat/Sun. Calm wind, a clear sky, and
a comparatively cooler airmass will result in temps Friday morning
potentially not seen in months. Look for lows to reach the the upper
40s to around 50.

As the aforementioned high shifts east by, southerly return flow
will commence. Look for a slightly warmer day. Models then indicate
a shortwave trough passage on Saturday night, bringing rainfall and
an associated cold front through by Sunday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Patches of LIFR fog will lift by mid-morning across the region. MVFR
conditions may linger into the afternoon, mainly south of PIT, where
deeper moisture will be present near and ahead of a quasi-stationary
front. VFR ceilings are expected to the north.

Localized restrictions in afternoon showers and storms are still
expected near and south of a line from ZZV to PIT to LBE, where the
stationary boundary will continue to linger. Coverage will drop off
briefly this evening as instability is lost. However, more widespread
rain and restrictions will develop overnight as the remnants of Ida
lift into the region, with MVFR and then IFR flight conditions
expected. Areas north of I-80, such as FKL and DUJ, may escape the
worst of the restrictions.

.Outlook...
Rain and widespread restrictions are likely through Wednesday as the
remnants of Ida impact the region. VFR should then return through
Saturday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from late tonight through late Wednesday night
     for PAZ021>023-029-031-073>076.
OH...Flash Flood Watch from late tonight through late Wednesday night
     for OHZ059-068-069.
WV...Flash Flood Watch from late tonight through late Wednesday night
     for WVZ002>004-012-021-509>514.

&&
Hazardous weather outlook, Aug 31, 3:37 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
337 AM EDT Tue Aug 31 2021

OHZ059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-021-509>514-
010745-
Belmont-Noble-Monroe-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
337 AM EDT Tue Aug 31 2021

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-WVZ001-010745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Hancock-
337 AM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:25 PM EDTAreal Flood AdvisoryPBZWestmoreland2 hr
Aug 31, 12:43 PM EDTRiver Flood WatchPBZFayette, Washington56 hr
Aug 31, 12:43 PM EDTRiver Flood WatchPBZAllegheny, Westmoreland62 hr
Aug 31, 1:22 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland2 hr
Aug 31, 2:41 PM EDTAreal Flood AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Westmoreland2 hr
Aug 31, 3:55 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland2 hr
Aug 31, 5:05 PM EDTAreal Flood AdvisoryPBZWashington115 min
Aug 31, 5:52 PM EDTFlash Flood WarningPBZAllegheny, Washington, Westmoreland113 min

Nearby

Flash Flood Warnings in Pennsylvania, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.